Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

What are the side effects of Prednisone?

User rating for this question
Answered by

Practicing since : 2008
Answered : 2297 Questions
Hi Dr. Grief- I need to speak to a doctor who is knowledgable about the aftereffects of Prednisone use. It can be a rheumatologist or an neurologist, but they need to know. Thank you- XXXXXXX
Posted Tue, 25 Feb 2014 in Medicines and Side Effects
Answered by Dr. Shruti Rijhwani 1 hour later
Brief Answer: Follows. Detailed Answer: Dear Madam, Thank you for posting your query on XXXXXXX Well looking into your problem Steroids are the recommended drugs for treatment of temporal arteritis . It depends on the amount and duration of the time during which steroids are taken that the side effects are developed or not . Diabetes , Osteoporosis , depression , gaining weight are the common side effects that we observe in people of your age . So, regular monitoring regarding these is required , RBS , DEXA scan and regualr weight monitoring is highly advisable. Rest there is long list of side effects but it varies from person to person . Take care. Dr. Shruti
Above answer was peer-reviewed by
Follow-up: What are the side effects of Prednisone? 14 hours later
Dear Dr. XXXXXXX Rijhwani- Thanks for your reply. However, I asked about AFTER EFFECTS, not side effects.Everyone on Prednisone knows about the side effects(if not they are not taking any interest in their health). I'm referring to the physical process that happens AFTER using or going off Prednisone. I took Prednisone for 14 months. Since I have been off it for the last 46 days, I have severe tendon and ligament pain, agonizing right hip joint pain, painful lower back stiffness, and other areas of my body where pain manifests that comes and goes. I also have developed asthma after 12 months of off and on chest infections from a reduced immune function. Before Prednisone, I was a healthy, thin, active person (Chi Gong, calisthenics, walking, swimming, etc.). I'm not interested in taking Prednisone again as I discovered that my atlas was 3 cm (yes, 3 cm) out, causing the Arteritis. What I want to know from you is whether or not the symptoms I am experiencing above are to be expected having gone off for Prednisone. I do know about some of the horrors of the after effects of the drug. I look forward to your reply. Thank you- XXXXXXX
Answered by Dr. Shruti Rijhwani 32 minutes later
Brief Answer: Follows. Detailed Answer: Dear XXXXXXX Whatever complaints you are telling are expected when you wean off from steroid. You experience joint and muscle pains and fatigues . but there is need to rule out steroid induced myopathy . A CPK , LDH levels are advisable to rule out this . Recurrent chest infections can also occur . There after effects gradually wean off with time , to avoid these steroids are generally tapered very slowly . Also get your vitamin D , Serum calcium levels checked because they tend to be lower in patients on steroids and can cause stiffness and pain in whole body. Dr. Shruti
Above answer was peer-reviewed by
Follow-up: What are the side effects of Prednisone? 11 hours later
Dear Dr. Shruti- Thank you for your reply. Very direct. Just a quick update: CPK was done in my blood work. LDH was added to the labs done yesterday. Calcium level and Vit D very good. To be perfectly clear: Is severe, at times, agonizing pain the norm as an after effect from being off Prednisone? I will have an X-ray done of my right hip as it keeps popping out. This is caused by my tendons, ligaments and muscles being weakened by the after effect. Of course, hip necrosis needs to be ruled out as well. Please let me know what other knowledge you have in this after effect period. Thank you. All the best- XXXXXXX
Answered by Dr. Shruti Rijhwani 4 hours later
Brief Answer: Follows. Detailed Answer: Dear Madam, Thank you for reverting back . Well if CPK is normal myopathy is ruled out . In my opinion I have seen pateints who have immense pain and fatigue when the steroid is stopped due to which sometimes they are restarted. Other thing is probably you could be having Polymyalgia Rheumatica which is a common accompaniment of people who suffer from temporal arteritis . This is a very common finding and needs exclusion , you have a very high probabilty of suffering form this condition , you need to talk to your treating doctor about this . Dr. Shruti
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor